Aug 1, 2002
Hello Dr. Aberg, I noticed in another answer that you like to use Viread, Videx EC and Sustiva. My doctor is switching me to that regimen after I developed resistance to the Epivir in my Sustiva, Videx, Epivir combo. Do you recommend taking the Viread and a lower dose of Videx on a full stomach, or separating the two and continuing to take the full-dose Videx on an empty stomach? Also I've read that Viread may interact with other drugs eliminated through the kidneys, and I'm currently on Valtrex to control recurrent cold sores. Is this a problem? Should I just not take them at the same time, or not take them together at all? Thank you so much for your help. I appreciate your expertise.
Response from Dr. Aberg
Bristol-Myers-Squibb, the makers of Videx (DDI) has sent a letter informing doctors of the potential drug interaction between Viread (tenofovir) and Videx. They recommend taking them 2 hours apart and consideration to lowering the dose of Videx. BMS has lowered the dose of Videx in the studies they are currently doing hence I am doing the same. It is recommended to take 250 mg Videx EC if greater than 60 kg or 200 mg Videx EC if less than 60 kg when combined with tenofovir. I know some providers are concerned that the intracellular levels of DDI may be lower and prefer to keep patients on the higher dose of Videx (400 mg) and monitor patients for signs and symptoms of neuropathy, pancreatitis and lactic acidosis. After speaking with several expert HIV pharmacologists, I favor using the lower dose of Videx rather than risk patients becoming ill. My colleagues and I have many patients on the lower dose of Videx with tenofovir and have not detected any increase risk of virologic failure nor have we noted any significant toxicities.
Viread is excreted through the kidneys but there has been no kidney toxicity reported. Gilead the manufacturers of Viread are doing studies to figure out how to dose Viread in patients who have kidney disease. I am unaware of any significant drug interactions between Valtrex (valacyclovir) and viread. Theoretically, either drug may decrease the elimination of the other one hence one may get increased levels of either valtrex or viread. I have not seen formal drug interaction studies and am unaware of any recommendations to modify the dosage of either drug at this time.
These are great questions to ask. Drug interaction studies are frequently done after a drug is already on the market. That is why it is always good when you pick up your prescriptions from the pharmacy to ask if there is anything new about your medicines.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Tingling In Feet After Kissing Cold Sore Worried I Have HIV
- Vomiting After Open Mouth Kissing Worried I Have HIV
- Can Hepatitis Cause Excessive Saliva At Night?
- How Long Does Fluconazole Stay In Your System?
- Hpd A Sexually Transmitted Disease
- Do Pimples Increase The Risk Of Hiv Transmission?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.